Having begun his career DJing for offshore pirate radio stations such as Radio Caroline, Blackburn moved to BBC Radio 2, and then Radio 1, where he described that his job was “to entertain and tell corny jokes, not have opinions or talk politics”. With his extremely successful career, behind the scenes Blackburn’s marriage to his first wife, Tessa Wyatt, was falling apart and in 1972 they divorced.
It was after the breakdown of his marriage to Wyatt that the star was first prescribed Valium, which he soon began taking more of than the recommended dose.
Addressing his addiction when writing about it back in 2007, Blackburn shared: “Although I could be irritating at times, I never really thought that my wife was serious when she talked about leaving me.
“Then came the inevitable day of reckoning: on a Friday in October 1976, Tessa at last convinced me that she meant it.
“I was distraught. Opening myself a bottle of wine, I swallowed several Valium and sat down to watch Fawlty Towers.
“The idea was that I’d die laughing – though in truth I knew I hadn’t taken enough tablets to cause myself any lasting harm.”
Explaining more about his near overdose, the radio star added that it was Wyatt who found him and alerted emergency services.
“Tessa found me slumped on the sofa, slurring my words. Alarmed, she called the doctor, who came straight round and promptly packed me off to bed. The next morning, I turned up at Broadcasting House for what must rate as the strangest Radio 1 show I’ve ever presented in my life.
“My head was spinning uncontrollably and my heart was heavy with pain. I was not only heartbroken but ashamed: our son, Simon, was just three and the marriage that I’d hoped would last forever had failed in little more than four years.
“I’m glad I had no idea that day of how long I’d have to wait for my heartbreak to heal. God knows what I might have done if I had.”
From here Blackburn’s mental state and relationship with drugs deteriorated. He admitted that he “allowed [himself] to get hooked on prescription drugs” and had multiple one-night stands.
“I lived alone, and for 17-and-a-half years – from the time of my divorce until well into the 90s – I survived on a daily diet of tinned lentil soup and processed peas (plus the occasional potato added as a treat),” Blackburn said, sharing details of his lowest point.
“I was too busy floating through life dosed up on Valium to take much notice of anything. There are times in life when resentment can get the better of us, and I had run straight to the medicine cupboard for comfort. I soon discovered that antidepressants helped blot out the wilder emotional swings, enabling me to function without collapsing in a heap.”
As his father was a doctor, Blackburn was able to get Valium prescribed more easily, without his father knowing how addicted he had become to prescription drugs, which soon went beyond Valium.
It was a heart attack scare that finally led to the star curbing his addiction, deciding “no more drugs” and checking himself into a rehab centre.
The Addiction Center explains that Valium is a drug known for its “calming properties” but is also “highly addictive” and commonly abused by individuals.
The website warns that addiction to Valium can progress quickly if the drug is used in a way not directed by a doctor. Over time, it is harder for an individual’s brain to function normally without the drug.
What is particularly dangerous is that some people addicted to Valium may not even realise they have a problem. Taking Valium for longer than four to six weeks, even with a prescription from a doctor, increases the likelihood of becoming addicted.
One of the tell-tale symptoms of a Valium addiction is needing larger doses to feel the drug’s effects. Other signs of an addiction to Valium can include:
- Strong cravings for the drug
- Isolation from family and friends
- Continued use despite problems caused by the drug
- Loss of interest in once enjoyable activities
- Ignoring obligations.
It is important to note that once a user has a tolerance to Valium’s effects, they could also have withdrawal symptoms if they stop taking it. The symptoms of withdrawal are intense, and many people who are already addicted may not be able to quit on their own.
In some cases an individual may overdose on Valium, leading to the following dangerous symptoms:
- Bluish lips
- Double vision
- Trouble breathing
- Uncoordinated movement.
For help, support and information on how to get treatment, contact Samaritans on 116 123 or via email at [email protected].
DISCLAIMER:-If article is on fitness, health tips, beauty, tips-tricks care like recommendation, then check for DISCLAIMER in T&C.